Results 1 to 3 of 3

Thread: Does treating for fungal overgrowth induce 'die-off' type symptoms?

  1. #1
    Senior Member
    Join Date
    Mar 2012
    Location
    United Kingdom
    Posts
    342

    Default Does treating for fungal overgrowth induce 'die-off' type symptoms?

    So my question is pretty much as per the thread title.

    I'm coming to the end of a 4-week course of prescribed nizoral cream, for what I had very much hoped was an acute fungal issue (it seemed to have been triggered by long-term soolantra use, then worsened by a couple of antibiotic courses over the past year).

    However, the results - as so often - have been puzzling. The cream has been very successful at times in 'zapping away' live eruptions (I did a patch-test on a cluster of fresh papules when I started the course for example, and they were virtually gone within 24-36 hours), but it also appears to have caused wider-spread symptoms that I'd liken to the 'die-off' effect that many people report when treating for demodex.

    I'm about 25 days into this treatment and my symptoms today are significantly worse than when I started the cream, having worsened noticeably over the past 3-4 days. I now cannot wait to discontinue, and just pray that my skin settles. But is this in fact a 'normal' part of such a treatment cycle...or simply benefit-less irritation?

    Has anyone experienced similar, or can anyone offer any comment on this? (Tom Busby, if you read this, I'd be hugely grateful for your thoughts).

    Many thanks
    Last edited by davem81; 4th December 2019 at 05:41 PM.

  2. #2
    Member
    Join Date
    Jul 2018
    Posts
    81

    Default

    Quote Originally Posted by davem81 View Post
    So my question is pretty much as per the thread title.

    I'm coming to the end of a 4 week course of nizoral cream, for what I had very much hoped was an acute fungal issue (it seemed to have been triggered by long-term soolantra use, then worsened by a couple of antibiotic courses over the past year).

    However, the results - as so often - have been puzzling. The cream has been very successful at times in 'zapping away' live eruptions (I did a patch-test on a cluster of fresh papules when I started the course, and they were virtually gone within 24-36 hours), but it also appears to have caused wider-spread symptoms that I'd liken to the 'die-off' effect that many people report when treating for demodex.

    I'm about 25 days into treatment, and my symptoms today are significantly worse than when I started the cream. I now cannot wait to discontinue this, and just pray that my skin settles.

    Has anyone experienced similar, or can anyone offer any comment on this?

    Many thanks
    It's interesting you say this. This has also been my experience and I can never quite figure out if it's demodex or malassezia related.

    I've recently started using climbazole mixed in MCT oil. While it initially appeared to have had a positive effect on my skin after about a week I experienced bumps that I'm unsure is malassezia or demodex related. An effective antifungal is said to cause flaking, which isn't usually my experience. I'm unsure if it is yours either. Perhaps our skin responds differently to an effective treatment by having an increase in bumps without an increase in flaking. Then again, I'm sure that demodex love the creams and oils that we put on our faces too. Malassezia is certainly an issue in my case, which is why the lack of flaking when using an antifungal isn't too concerning. As far as I'm aware, demodex is not what springs to mind when I think of dandruff, issues on the upper body and greasy looking skin and ears, for example.

    It's all so confusing but if I had to come up with a reason I would probably put it down to a combination of malassezia and demodex - at least if I'm strictly talking about the face. In fact, I applied zz cream in the areas where I broke out for a couple of days. One of the mornings I experienced a new bump with redness around it that itched much like an insect bite. The redness around it and itchiness died down but the bump then remained, which is surely indicative of demodex. It's therefore probably necessary to treat both at the same time. How I envy people who only have to deal with one, as it would make treatment much easier.

    I will now be adding benzyl benzoate to my MCT oil and climbazole mix to have both bases covered. I tried adding TTO at 15-20% a few days ago but that was a bad idea. The resulting breakout I had the next day I put down to TTO not agreeing with my skin and not because of a demodex die-off.

    I saw you asked about ciclopirox olamine in the other thread. I think it's a good choice because it has antifungal, antibacterial and anti-inflammatory properties and is effective against all malassezia isolates. I used nizoral cream many years ago, so I can't say too much about it.

    I was having great results using MCT drops with vitamin D, weekly sulphur masks and ciclopirox olamine cream twice per week. Twice per week because it is quite thick and I didn't find it necessary to use it more often. I probably shouldn't have changed what I was doing. I will go back to it if my current experiment fails.
    Last edited by Nick_1; 4th December 2019 at 03:04 PM.

  3. #3
    Senior Member
    Join Date
    Mar 2012
    Location
    United Kingdom
    Posts
    342

    Default

    Thanks for your input, Nick. It certainly is a massively confusing and frustrating curse we bear.

    I'm trying to tread carefully with my treatments, as I've recently come around to the line of thought that many of the problems I've encountered have probably been a result of misguided 'treatments gone wrong', if you follow me.

    For example, malassezia/seb derm is my current biggest problem, though it hasn't traditionally been an issue for me - I believe it was triggered by my ill-advised soolantra use last year, which led to a massive spike in facial oiliness which in turn (I'm theorising) caused fungus to proliferate, resulting in this new variant of symptoms/suffering. I'm actually now quite firmly of the opinion that my entire 12-year history of facial skin problems has been one long string of similar such missteps, where misdiagnosis and/or inappropriate treatment (both medically-directed, and via my own erroneous self-diagnosis/treatment) have only served to induce new problems that might so easily have been avoided.

    It's just so incredibly confusing (and disheartening) when, as in this case a treatment visibly has some level of merit to it, but at the same time seems to be making you worse as well as better...
    Last edited by davem81; 4th December 2019 at 07:32 PM.

Similar Threads

  1. Replies: 0
    Last Post: 19th October 2018, 08:30 PM
  2. HELP PLEASE! Soolantra Die off symptoms
    By hunghung in forum Topical and oral products (non-prescription)
    Replies: 3
    Last Post: 3rd May 2018, 11:05 PM
  3. Replies: 0
    Last Post: 28th July 2016, 06:21 PM
  4. Rosacea or Yeast Overgrowth
    By Laxmi in forum General rosacea questions
    Replies: 2
    Last Post: 11th July 2008, 07:31 AM
  5. Has Anyone Had Rosacea Relief After Treating Sibo Symptoms?
    By bd eyes in forum General rosacea questions
    Replies: 0
    Last Post: 9th June 2008, 08:29 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •